Virginia, 2004

Flood in Virginia, September 9, 2004

September 9, 2004 · NWS RNK · 1 event in 1 county or zone

51 feet at 15:00 pm on the 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

At Danville, the Dan River rose above the 17.0 foot flood stage at 01:00 am on the 9th, and crested at 18.51 feet at 15:00 pm on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 9, 12:30 AM EST, 30 minutes earlier.

Area forecast discussion, Sep 9, 12:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 AM EDT THU SEP 9 2004

.AVIATION...

WATER VAPER SHOWING DRY AIR PUNCHING IN FROM THE SOUTHWEST.
HOWEVER...WEAK FRONT AND ASSOCIATED S/WV WITH FRANCES MOVING THRU
THE REGION EARLY THIS MORNING CREATING A FEW -SHRA.  WITH FLOW
BECOMING WEST...SHRA ACTIVITY DISIPATING MOVING EAST OF THE BLUE
RIDGE.  WITH TRAPPED LOW LEVEL MOISTURE AND ENERGY AHEAD OF DRY
AIR...MAY SEE A FEW SCT SHRA TOWARDS SUNRISE.  IMPROVING CONDITIONS
TRM AS DRY AIR AND WEST WINDS HELP TO ERDODE CLOUD COVER FOR THE
EAST.  MTN TSRA POSSIBLE DURING THE DAY AS UPPER LEVEL TROUGH
LINGERS ACROSS THE OHIO VALLEY AND INTO THE MID WEST.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 908 PM EDT WED SEP 8 2004

SHORT TERM (REST OF TONIGHT)...

LOW PRESSURE CENTER/FRANCES LOCATED NEAR CRW WILL CONTINUE ITS NWD
TRACK INTO PA/NY BY 12Z THU. DRIER AIR ARRIVING BEHIND IT...BUT NOT
ENOUGH TO ERODE LOW LVL MOISTURE. ALSO...FRONTAL SYSTEM TO THE WEST
OVERNIGHT WILL KEEP SHRA AROUND...MAINLY IN THE WEST...WITH LESSER
CHANCES IN THE PIEDMONT. THE THREAT OF SMALL STREAM FLOODING IS OVER
SO PLAN ON CANCELLING THE FFA WITH THE UPDATE. WILL CONTINUE
MONITORING RIVERS AND COVERING WITH FLW/S.

NO OTHER MAJOR CHANGES TO THE FORECASTS.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 737 PM EDT WED SEP 8 2004

AVIATION...
REMNANTS OF FRANCES MOVING NEWD INTO WV AT THIS TIME...AND THE BACK
EDGE OF THE PCPN AREA IS SLOWLY LIFTING NEWD AS WELL. LOOKS LIKE ONE
MORE BAND OF HEAVY SHOWERS/FEW TSTMS TRYING TO DEVELOP NEAR LYH.
THEY MAY REPORT THUNDER...BUT IT WILL BE SHORT LIVED. UPSTREAM
RADARS CONT TO SHOW LIGHTER SHOWERS DEVELOPING...WHICH BECOME
HEAVIER AS THEY MOVE IN OUR AREA...SO HAVE KEPT SOME PCPN GOING IN
ALL TAF SITES THRU ABOUT MIDNIGHT. THINK MOST SHOWERS WILL TAPER OFF
AFTER THAT. GRADIENT BECOME LIGHT ENOUGH OVERNIGHT THAT I EXPECT
IFR/POSSIBLY LIFR FOG & CIGS TO DEVELOP AFTER ALL THIS RAIN WE HAVE
HAD. INCREASING SW TO WEST WINDS ON THE BACK SIDE OF FRANCES THU
MORNING SHOULD HELP LIFT FOG AND CIGS SHORTLY AFTER DAYBREAK. LOOKS
LIKE THE BEST CHC FOR SHOWERS THU AFTERNOON WILL BE IN THE WEST AT
LWB AND BLF...BUT HAVE LEFT OUT OF TAFS FOR NOW SINCE IT IS JUST A
CHANCE.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 632 PM EDT WED SEP 8 2004

SHORT TERM (REST OF TONIGHT)...

JUST SENT A QUICK ZFP UPDATE TO DROP REMAINDER OF THE TORNADO WATCH
OUT EAST. ALSO TWEAKED POPS SOME TO REFLECT A DECREASING TREND AFTER
MIDNIGHT AS DEEP MOISTURE FINALLY PULLS OUT WITH REMNANT LOW. OTRW
FLOOD WATCH CONTS ALL AREAS UNTIL CURRENT WIDESPREAD COVERAGE OVER
THE WEST MOVES NEWD. REMAINDER OF FCST UNCHANGED FOR NOW.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 158 PM EDT WED SEP 8 2004

AVIATION...
THUNDERSTORM THREAT ONLY FOR A FEW MORE HOURS AT DAN AND LYH...
ALONG WITH CONTINUED VERY HEAVY RAIN.  ACROSS THE WEST ACTIVITY
IS NOW MORE SHOWERY AS THE CENTER OF CIRCULATION APPROACHES...BUT
STILL SOME PERIODS OF MODERATE RAIN AND BRIEFLY LOW CIGS AND VSBYS.
WINDS WILL CONTINUE FROM EAST OR SE UNTIL LOW MOVES BY THIS EVENING
THUR MIDNIGHT...THEN SHIFT MORE SOUTH AND THEN EVENTUALLY TO THE WEST
TOWARD DAWN.  NOT EXPECTING GUSTS MUCH OVER 25 KTS REMAINDER OF
AFT...AND SHOULD DROP BELOW 10 KTS OVERNIGHT.  MAY STILL BE A FEW
LIGHT SHWRS LINGERING AFTER 12Z IN WEST...BUT NOT ENOUGH COVERAGE TO
MENTION AT THIS POINT IN TAFS. EXPECTING VFR CONDITIONS BY 12 OR 13Z.

FOR TIME BEING HAVE LEFT BLF TAF NIL SINCE NO OBS FR A FEW
HOURS...ONE JUST CAME IN BEFORE TAF ISSUANCE SO WILL WAIT FOR A
SECOND ONE BEFORE ISSUING.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 101 PM EDT WED SEP 8 2004

UPDATING FOR NEW TORNADO WATCH #814 WHICH IS IN EFFECT UNTIL 7PM
FOR THE EASTERN THIRD OF AREA.

SHORT TERM (REST OF TODAY)...

WIDESPREAD RAIN WILL CONTINUE FOR THIS AFTERNOON WITH PERIODS OF
HEAVY RAINS. THE SHEAR WITH THE REMAINS OF FRANCES COULD PRODUCE
ISOLATED TORNADOES IN SOUTHERN PORTIONS OF FA.

EXPANDED WIND ADVISORY ALL THE WAY UP THE BLUE RIDGE WESTWARD.
NPW ALREADY OUT. WSR-88D INDICATED THAT HEAVY RAIN BANDS WITH
ISOLATED THUNDERSTORMS CONTINUE ACROSS FA. RAINFALL TOTALS
ARE ADDING UP QUICKLY THIS MORNING. RATES OF 1 TO 3 INCHES
PER HOUR ARE ARE POSSIBLE. PNS HIGHLIGHTS A FEW OF
THE HIGHER AMOUNTS WITH AROUND 8 INCHES REPORTED IN WATAUGA
COUNTY. NUMEROUS FLOOD WARNINGS IN EFFECT AT THIS TIME.
WILL CONTINUE FLOOD WATCH TODAY. MADE ADJUSTMENTS FOR THIS
AFTERNOON HIGHS. LOWERED MAXES IN THE GREENBRIER VALLEY AND RAISED
HIGH TEMPERATURES IN SOUTHEAST VIRGINIA. ALSO...CHANGES QPF VALUES
IN GRIDS FOR THIS AFTERNOON. ZONES AND ISC GRIDS WILL BE AVAILABLE
BY 1140 AM.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 730 AM EDT WED SEP 8 2004

SHORT TERM (REST OF TODAY)...

ZONES HAVE BEEN UPDATED TO REFLECT NEW TORNADO WATCH.

AVIATION...

WIDESPREAD RAIN WILL CONTINUE FOR THE REST OF THE DAY. CIGS WILL
BE MVRF...WITH IFR CONDITIONS WITHIN THE BAND OF HEAVY RAIN. THE
REMNANTS OF FRANCES WILL CREATE HIGH SHEAR CONDITONS. A TORNADO
WATCH IS IN EFFECT UNTIL 2 PM. WINDS ALSO INCREASE TO 40-50 KTS
AOB 1000 FT AGL.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 414 AM EDT WED SEP 8 2004

SHORT TERM (TODAY THROUGH THURSDAY)...
USING HPC TRACK OF TD FRANCES WHICH BRINGS CENTER OF SYSTEM INTO
FAR WRN CWA BY THE END OF THE DAY. AS TD APPROACHES EXPECT WINDS
TO GRDUALLY INCREASE...ESPECIALLY AT HIGHER ELEVATIONS ALONG THE
BLUE RIDGE SOUTH OF ROA AND IN THE MOUNTAINS OF NW NC. BEST UPPER
DIFFLUENCE AND SERLY UPSLOPE FLOW WILL BE THIS AFTN AS HEAVIEST
RAIN PROGRESSES UP THE BLUE RIDGE. MODELS DRY SLOT THE FA BY 00Z
FRI TAKING DEEPER MOISTURE NORTH...BUT FNT STILL IN THE AREA UNTIL
FRI MORN SO WL CONT CHC POPS.

FLOOD WATCH WILL CONTINUE AS SEVERAL LOCATIONS IN THE NC AND FAR
SW HAVE HAD ANYWHERE FROM 1 TO 4 INCHES OF RAIN ALREADY. ONLY
MINOR CHANGES NEEDE TO MIN/MAX TEMPS THRU THUR.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...

HAVE ADDED IN LOW POPS ON SUN AS GFS BRINGING A SYSTEM THROUGH THE
NRN STREAM. MINIMAL CHANGE FOR THE REST OF THIS PERIOD.

AVIATION...
THE FA WILL REMAIN UNDER THE EFFECTS OF FRANCES...WITH RAIN
CONTINUING THROUGH WEDNESDAY EVENING. OVERALL...LIFR/IFR CIGS CAN BE
EXPECTED THROUGH THIS TAF PERIOD. VSBYS WILL GENERALLY BE IN THE
VFR/MVFR RANGE. LL JET WORKING ITS WAY THRU THE AREA WITH LLWS OF
120G30KT FOR AT LEAST THE NEXT 3 HOURS.  STRONGER RAIN BANDS AFTER
09Z SHOULD HELP INCREASE SFC WINDS. WINDS WILL PICK UP ACROSS THE
HIGHER ELEVATIONS...ESPECIALLY IN NW NC MTNS...AND THE VIRGINIA BLUE
RIDGE AND HIGHLANDS. DURING TOMORROW EXPECT A FEW WIND GUSTS TO 40
OR 50 MPH...BUT MOST LOCATIONS IN THE LOWER ELEVATIONS...BELOW 3000
FEET SHOULD ONLY SEE GUSTS OF 20 TO 30 MPH.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

AVIATION (UPDATE)...RCS
Hazardous weather outlook, Sep 8, 11:03 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 AM EDT THU SEP 9 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
1203 AM EDT THU SEP 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

MINOR FLOODING IS EXPECTED ALONG THE DAN RIVER AND ALONG THE MIDDLE
JAMES RIVER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pittsylvania / Danville

When
September 9, 1:00 AM EST to 3:00 PM EST
Where
Pittsylvania / Danville forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422329.